North Carolina, 2011

Hail and Damaging Winds in North Carolina, March 23, 2011

March 23, 2011 · NWS RAH · 7 events in 5 counties and zones

A cluster of thunderstorms moved eastward across the central and southern Appalachians and into central North Carolina during the afternoon hours of the 23rd. Limited by marginal instability, the convective cluster produced small hail the size of pennies and scattered thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A cluster of thunderstorms moved eastward across the central and southern Appalachians and into central North Carolina during the afternoon hours of the 23rd. Limited by marginal instability, the convective cluster produced small hail the size of pennies and scattered thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Mar 23, 5:10 PM EST, 45 minutes earlier.

Area forecast discussion, Mar 23, 5:10 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT WED MAR 23 2011

.SYNOPSIS...
A WARM FRONT ACROSS NORTHEAST NORTH CAROLINA WILL CONTINUE TO LIFT
NORTHWARD INTO VIRGINIA LATE THIS AFTERNOON...ALLOWING SOUTHWEST
WINDS TO PUMP WARM AIR INTO THE AREA. A COLD FRONT WILL CROSS THE
REGION TONIGHT... WITH A SECONDARY COLD FRONT DROPPING THROUGH ON
THURSDAY. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 610 PM WEDNESDAY...

SEVERE THUNDERSTORM WATCH NUMBER 59 IS IN EFFECT UNTIL 100 AM
EDT...ROUGHLY ALONG AND NORTH OF US HIGHWAY 64.

THROUGH TONIGHT: THE SURFACE WARM FRONT HAD RETREATED TO JUST
NORTHEAST OF A LINE FROM KILM-KEWN-KOCW-KIXA-KAVC-KLYH...WHERE IT
THEN INTERSECTED THE ADVANCING COLD POOL ATTENDING THE LINE OF
SUPERCELLS CROSSING WEST- CENTRAL VA. ALREADY LONG AND STRAIGHT
HODOGRAPHS...AMIDST UNIDIRECTIONAL FLOW IN THE STORM-BEARING LAYER
WILL FAVOR SPLITTING SUPERCELLS...THE RIGHT MOVERS OF WHICH WILL
CURVE EAST SOUTHEASTWARD (~280-290 DEGREES AT 45 KTS). THIS FLOW AND
ASSOCIATED LARGE SCALE ASCENT IN THE JET EXIT REGION WILL ONLY
FURTHER STRENGTHEN WITH TIME THIS EVENING...AS A POTENT MID LEVEL
JET NEAR 100 KTS ACCELERATES FROM THE TN VALLEY EASTWARD
SOUTHEASTWARD ACROSS THE SOUTHERN APPALACHIANS...UNDERNEATH A
STEERING VORTEX EVOLVING OVER SOUTHEASTERN CANADA. THERE REMAINS
SOME QUESTION REGARDING THE DEGREE OF DESTABILIZATION OVER THE
PIEDMONT OF NC...WHERE SURFACE DEWPOINTS WERE WITHIN A FEW DEGREES
OF 45. HOWEVER...RECENT REGIONAL RADAR TRENDS SUGGEST NEW STORM
DEVELOPMENT IN A SIMILARLY DRY ENVIRONMENT FROM NEAR KMTV TO
KKMWK...AND STRONG MID LEVEL ROTATIONAL EFFECTS SUGGEST STORM
MAINTENANCE INTO THE NORTHERN NC PIEDMONT DURING THE NEXT FEW HOURS.
A MODIFIED EML/STEEP LAPSE RATES ALOFT AND SOON-TO-BE COOLING
TEMPERATURES WILL FAVOR LARGE HAIL...PARTICULARLY WHILE THE STORMS
REMAIN MORE DISCRETE DURING THE NEXT FEW HOURS. IN ADDITION...STEEP
LOW LEVEL LAPSE RATES AND LARGE DEWPOINT DEPRESSIONS ON THE ORDER OF
30-35 DEGREES WILL FAVOR AN ATTENDING THREAT OF
EVAPORATIONALLY-ENHANCED DAMAGING WINDS...AND  LIKELY UPSCALE GROWTH
INTO AN MCS AS THE STORMS OUTFLOWS CONGEAL LATER THIS EVENING...THEN
SURGE ACROSS THE REMAINDER OF CENTRAL NC THROUGH 06Z. PREVIOUSLY
FORECAST POST-CONVECTIVE LOWS 52 TO 60 ACCEPTED.

FOR THURSDAY... THE RISK OF SHOWERS AND ISOLATED STORMS SHOULD EXIT
BY MID MORNING THURSDAY AS THE VORTICITY MAXIMUM MOVES RAPIDLY
OFFSHORE... WITH MID LEVEL DRYING AND WARMING OVERSPREADING THE AREA
AND CANADIAN SOURCE SURFACE HIGH PRESSURE TRYING TO BUILD IN FROM
THE NORTHWEST. AS DRY AIR RUSHES IN WITH ADDITIONAL DRYING FROM
THE DOWNSLOPE FLOW... LOW RH VALUES ARE LIKELY (SEE FIRE WEATHER
SECTION BELOW). BREEZY CONDITIONS ARE LIKELY WITH GOOD MIXING
COMMENCING EARLY (BY MID MORNING)... AND GUSTS TO 30 MPH ARE
POSSIBLE... ESPECIALLY THROUGH THE MORNING UNTIL EARLY AFTERNOON.
HIGHS 63 TO 73 UNDER PARTLY CLOUDY SKIES... WITH THE COOLER
READINGS OVER THE FAR NORTHEAST (CONSIDERABLE CLOUDS THROUGH THE
MORNING) AND IN THE NORTHWEST (COLD AIR ADVECTION BEHIND A
SECONDARY FRONT WHICH PUSHES SOUTHEAST THROUGH THE AREA DURING THE
AFTERNOON). -GIH

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM...

HIGH PRESSURE OVER THE UPPER MIDWEST WILL RIDGE SOUTHWARD INTO THE
MISSISSIPPI DELTA THURSDAY EVENING... BRINGING A NORTH SURFACE FLOW
TO CENTRAL NORTH CAROLINA. A SUBSIDENCE INVERSION/ISOTHERMAL LAYER
IN THE MID LEVELS STRENGTHENS WITH TIME OVERNIGHT. SOME ADVECTION OF
MOISTURE FROM VIRGINIA IN NORTH FLOW... WITH MOST MODELS CONFINING
MOISTURE TO THE EAST HALF OF THE STATE. ADVECTION OR DEVELOPMENT OF
STRATUS WOULD IMPACT LOW TEMPERATURES... BUT FOR NOW EXPECT ENOUGH
DRYNESS AND ONLY WEAK WARM ADVECTION IN THE LAYER TO KEEP SKIES
PARTLY CLOUDY. CIRRUS AFTER MIDNIGHT MAY MINIMALLY HOLD TEMPERATURES
UP. OVERNIGHT LOW TEMPERATURES MID TO UPPER 30S... WITH COLDER
NORTHERN SPOTS POTENTIALLY TO FREEZING IF CLOUDS ARE MINIMAL.

WELL MIXED ATMOSPHERE FRIDAY WITH LESS DEEP AFTERNOON MIXED LAYER...
TO ABOUT 5000 FEET. LOWER THICKNESSES WILL BE OVER THE NORTHEAST
DURING THE AFTERNOON... AT AROUND 1330 METERS. SOME AFTERNOON
CUMULUS WITH SOME ALTOCUMULUS ADVECTING IN DURING THE AFTERNOON.
HIGH TEMPERATURES NEAR 57 NORTHEAST... AND 64 SOUTHWEST.

MOISTURE BELOW 15000 FEET ON THE INCREASE FRIDAY NIGHT AS SURFACE
WINDS SHIFT TO SOUTH TO SOUTHWEST. CLOUDS ON THE INCREASE AND LOW
LEVEL THICKNESS VALUES UP AT LEAST 20 METERS FROM FRIDAY MORNING.
LOW TEMPERATURES AROUND 40 NORTHEAST TO MID 40S SOUTH.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 310 PM...

MID LEVEL WARM FRONT TO PUSH INTO NORTH CAROLINA FROM THE SOUTH
SATURDAY MORNING. THE 00Z ECMWF APPEARS TOO WEAK WITH 850 MILLIBAR
FLOW COMPARED TO THE LATEST MORNING MODELS. EXPECTING A CHANCE FOR
RAIN BEFORE NOON IN THE WEST... WITH LESSER CHANCES EAST. AS THE LOW
TO OUR WEST APPROACHES... WINDS INCREASE ALOFT AND ISENTROPIC LIFT
IN CENTRAL NORTH CAROLINA MAXIMIZES TOWARD VIRGINIA. LIKELY POPS
NORTH TO HIGH CHANCE SOUTH. HIGH TEMPERATURES MID 50S NORTH TO MID
60S SOUTH.

SURFACE LOW TO OUR WEST FORECAST TO REACH EASTERN TENNESSEE BEFORE
SUNRISE SUNDAY. SOME MODELS HINTING AT A DAMMING SCENARIO WITH A
DEVELOPING COASTAL LOW INJECTING COLD AIR INTO NORTH CAROLINA SUNDAY
AFTERNOON. THIS IS A DISTINCT POSSIBILITY WHICH COULD RESULT IN
FALLING OR AT LEAST STEADY AFTERNOON TEMPERATURES WITH THE LAST RAIN
THREAT EXITING AREAS EAST OF INTERSTATE 95 DURING THE EVENING.
SATURDAY NIGHT LOW TEMPERATURES LOW 40S NORTH TO LOWER 50S SOUTH.
SUNDAY HIGH TEMPERATURES LOW TO MID 50S NORTH... UPPER 50S SOUTH.

THIS MORNINGS MODELS FAVOR A BROAD WEAK SURFACE LOW COMPLEX MONDAY
MORNING IN THE GULF STATES UNDER MOSTLY WEST FLOW... AND THE STRONG
UPPER LEVEL CUT OFF NORTH TEXAS LOW OF THE 00Z ECMWF IS REJECTED AT
THIS TIME. ONCE AGAIN A DAMMING AIR MASS IS POSSIBLE WITH A
DEVELOPING COASTAL LOW MONDAY NIGHT FUNNELING COOLER AIR FROM
VIRGINIA INTO NORTH CAROLINA. A CHANCE FOR RAIN BY MONDAY AFTERNOON
IS REASONABLE... CONTINUING INTO EARLY MONDAY NIGHT. MONDAY HIGH
TEMPERATURES 55 TO 60. MONDAY NIGHT LOW TEMPERATURES MID 30S NORTH
TO MID 40S SOUTH.

WILL FORECAST NO MORE THAN SLIGHT CHANCES FOR RAIN FOR LATE MONDAY
NIGHT INTO TUESDAY... BUT WITH LOW CONFIDENCE. EXPECTING STRONGER
UPPER LEVEL LOW TO OUR SOUTH TO SUPPRESS MORE IF NOT ALL
PRECIPITATION TO OUR SOUTH WITH ANY BROAD SURFACE LOW BEING WEAK.
REGARDLESS... ANY PRECIPITATION IN CENTRAL NORTH CAROLINA LOOKS
QUITE MEAGER DURING THIS TIME PERIOD.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 125 PM WEDNESDAY...

THE BACK DOOR COLD FRONT THAT DROPPED PAST THE NORTH
CAROLINA/VIRGINIA BORDER LATE TUESDAY WILL CONTINUE TO SHIFT
NORTHWARD INTO VIRGINIA AND DISSIPATE AS IT GETS OVERTAKEN BY A
DEEP LAYER OF STRONG WIND FLOW FROM THE SOUTHWEST AND WEST
SOUTHWEST. SURFACE WINDS ARE EXPECTED TO BECOME UNIFORM FROM THE
SOUTHWEST... SUSTAINED 10 TO 15 KNOTS GUSTING TO 20 TO 25 KNOTS
THROUGH MID EVENING. AHEAD OF A COLD FRONT APPROACHING FROM THE
WEST TONIGHT... SCATTERED SHOWERS AND STORMS WILL DEVELOP TO OUR
NORTHWEST AND MOVE QUICKLY EASTWARD... MOVING THROUGH INT/GSO 22Z
TO 03Z... THROUGH RDU 00Z TO 05Z... AND TO RWI/FAY 03Z TO 08Z.
THESE MAINLY MVFR STORMS WILL BE FAST MOVING AND MAY CONTAIN HAIL
AND STRONG WIND GUSTS OVER 45 KNOTS. STORM CHANCES WILL TAPER OFF
TONIGHT AFTER 08Z AS THE COLD FRONT SWEEPS EASTWARD THROUGH THE
AREA TOWARD DAYBREAK... ALTHOUGH A PASSING UPPER LEVEL DISTURBANCE
MAY BRING A PERIOD OF MVFR CEILINGS AND A FEW SHOWERS TO RDU/RWI
FROM 08Z TO 13Z. BREEZY VFR CONDITIONS WILL RETURN FRIDAY WITH
SURFACE WINDS FROM THE NORTHWEST AT 14 TO 18 KNOTS GUSTING TO NEAR
25 TO 28 KNOTS... MAINLY IN THE MORNING THROUGH EARLY AFTERNOON
BEFORE SLOWLY DISSIPATING.

LOOKING BEYOND 18Z THURSDAY... VFR CONDITIONS WILL DOMINATE FRIDAY
AFTERNOON AND NIGHT WITH THE BLUSTERY NORTHWEST WINDS SLOWLY
DISSIPATING DURING THE AFTERNOON. THE COLD FRONT WILL HEAD BACK
NORTH INTO NORTH CAROLINA AS A WARM FRONT EARLY SATURDAY THEN
STALL ACROSS SOUTHERN NORTH CAROLINA THROUGH THE WEEKEND...
LEADING TO PERIODS OF MVFR TO IFR CONDITIONS AND POSSIBLE LOW
LEVEL WIND SHEAR SATURDAY THROUGH MONDAY. -GIH

&&

.FIRE WEATHER...
AS OF 230 PM WEDNESDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH. AHEAD OF THE INCOMING COLD
FRONT... VERY WARM TEMPERATURES IN THE LOWER TO MID 80S COMBINED
WITH BLUSTERY SOUTHWEST WINDS SUSTAINED AT 10 TO 20 MPH AND
GUSTING TO 20 TO 30 MPH... LOW RELATIVE HUMIDITY VALUES OF 25 TO
35 PERCENT... AND DRY FUELS (BOTH FINE AND 10 HOUR) WILL PRODUCE
HAZARDOUS FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING.

AFTER COORDINATION WITH THE FOREST SERVICE.. WE WILL HIGHLIGHT AN
INCREASED FIRE DANGER FOR THURSDAY. WINDS FROM THE NORTHWEST WILL BE
SUSTAINED AROUND 15 MPH WITH GUSTS UP TO 25 TO 30 MPH... PRIMARILY
DURING THE MORNING THROUGH EARLY AFTERNOON. DRY AIR ADVECTING IN
FROM THE NORTHWEST COMBINED WITH ADDITIONAL DOWNSLOPE DRYING WILL
BRING RELATIVE HUMIDITY DOWN TO THE 24 TO 32 PERCENT RANGE.
THESE CONDITIONS ALONG WITH DRY FUELS AND THE LACK OF WIDESPREAD
SOAKING PRECIPITATION AMOUNTS THROUGH TONIGHT WILL POSE A THREAT
FOR ADVERSE FIRE BEHAVIOR. -GIH

&&

.CLIMATE...
RECORD HIGHS FOR RDU AND GSO FOR MARCH 23...

RDU...83 IN 2007
GSO...81 IN 2007

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR NCZ007>011-
021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...
NEAR TERM...MWS/GIH
SHORT TERM...
LONG TERM...
AVIATION...BLAES
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Mar 23, 5:10 PM EST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
610 PM EDT WED MAR 23 2011

NCZ042-073>078-083>086-088-089-242215-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
610 PM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  RED FLAG WARNING.

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ007>011-021>028-038>041-043-242215-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
610 PM EDT WED MAR 23 2011

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 59 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   SEVERE THUNDERSTORM WATCH.

A COLD FRONT WILL MOVE ACROSS CENTRAL NORTH CAROLINA TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT LATE THIS AFTERNOON INTO TONIGHT...WITH A PRIMARY THREAT OF
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.
SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Mar 23, 1:36 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
236 PM EDT WED MAR 23 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
236 PM EDT WED MAR 23 2011

...INCREASED FIRE DANGER FOR THURSDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA EARLY
THURSDAY. BEHIND THIS FRONT... SUSTAINED WINDS FROM THE NORTHWEST
AT 15 TO 20 MPH WILL GUST UP TO 25 TO 30 MPH. AS DRY AIR MOVES
IN... RELATIVE HUMIDITY VALUES WILL DROP TO 24 TO 30 PERCENT
ACROSS THE AREA IN THE AFTERNOON. THESE BLUSTERY WINDS AND DRY
AIR COMBINED WITH DRY FUELS AND TREE LITTER WILL RESULT IN AN
INCREASED FIRE DANGER ON THURSDAY.

RESIDENTS ARE ENCOURAGED TO POSTPONE ANY BURNING THROUGH
THURSDAY... AND TO PROPERLY EXTINGUISH ALL SMOKING MATERIALS.
MANY DESTRUCTIVE WILDFIRES ARE STARTED EACH YEAR DUE TO
IMPROPERLY DISCARDED SMOKING MATERIALS.

A RED FLAG WARNING FOR THE POTENTIAL FOR EXPLOSIVE FIRE GROWTH
REMAINS IN EFFECT TODAY UNTIL 8 PM THIS EVENING.

GIH
Special weather statement, Mar 23, 4:59 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
559 PM EDT WED MAR 23 2011

NCZ007-021>024-038-039-232300-
ALAMANCE-DAVIDSON-FORSYTH-GUILFORD-ORANGE-PERSON-RANDOLPH-
559 PM EDT WED MAR 23 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...FORSYTH...
GUILFORD...ALAMANCE...ORANGE...DAVIDSON AND RANDOLPH COUNTIES THROUGH
700 PM EDT...

AT 552 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 55 MPH. THESE STORMS WILL BE
MOVING INTO THE TRIAD AND NORTHERN PIEDMONT OF NORTH CAROLINA WITHIN
THE NEXT 30 MINUTES. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL
AND STRONG WINDS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RURAL
HALL...WINSTON-SALEM...ASHEBORO...GREENSBORO...BURLINGTON...AND
ROXBORO.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3655 7880 3623 7881 3623 7895 3605 7898
      3584 7945 3584 7954 3579 7955 3551 8013
      3571 8033 3574 8046 3583 8049 3584 8040
      3590 8037 3596 8038 3607 8052 3612 8045
      3626 8045 3624 7916 3655 7914
TIME...MOT...LOC 2152Z 293DEG 50KT 3668 7925 3615 8118

KMC

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Person

When
March 23, 5:55 PM EST
Where
Person County, 1.31 mi WSW of Concord
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.440, -79.090

Power-lines were blown down.

Thunderstorm Wind, Orange

When
March 23, 6:14 PM EST
Where
Orange County, 4.38 mi NNE of Mc Dade
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.235, -79.131

One tree was blown down across the road near the corner of Hurdle Mills Road and Wheelers Church Road.

Thunderstorm Wind, Orange

When
March 23, 6:27 PM EST
Where
Orange County, 2.91 mi NE of Schley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.184, -79.039

One tree fell onto some power-lines near the intersection of Little River Church Road and Mary Hall Road.

Thunderstorm Wind, Granville

When
March 23, 6:45 PM EST
Where
Granville County, 2.33 mi ESE of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.310, -78.540

Two trees were blown down across Tabbs Creek Road near NC Highway 158 and Interstate 85.

Thunderstorm Wind, Wake

When
March 23, 7:07 PM EST
Where
Wake County, 0.49 mi ESE of Royal Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
35.998, -78.512

A large tree fell onto a home, damaging the garage and roof.

Thunderstorm Wind, Franklin

When
March 23, 7:13 PM EST
Where
Franklin County, 1.31 mi ESE of Louisburg Ball Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.120, -78.260

A downed tree was partially blocking traffic at 1100 block of Highway 561.

Hail, Wake

When
March 23, 10:03 PM EST
Where
Wake County, 1.12 mi E of Royal Mills
Measured
1 in hail
Reported by
Public
Coordinates
36.000, -78.500

Hail the size of quarters was reported on Route 14 north of Wake Forest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288502, 288504, 288508, 288512, 288521, 288522, 288500.